Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Albuquerque, NM

July 12, 2002Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 12, 2002, 2:47 AM MDT for Harding County, Union County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 2:47 AM MDT (08:47 UTC)
Expired
Jul 12, 2002, 3:45 AM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Harding County, NM, Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS55 KABQ 120847
SVRABQ
NMC021-059-120945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 AM MDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO
  SOUTHWEST UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 345 AM MDT

* AT 245 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
  INDICATE A SEVERE THUNDERSTORM ABOUT 25 MILES SOUTHWEST OF 
  CLAYTON...MOVING SOUTHWEST AT NEAR 20 MPH.

PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND FREQUENT 
CLOUD TO GROUND LIGHTNING. HIGH WINDS AND LARGE HAIL CAN SPREAD QUICKLY 
ACROSS OPEN RANGELAND.

LAT...LON 3622 10340 3636 10354 3605 10406 3585 10384

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:29 PM MDT, 11 hours 18 minutes earlier.

Area forecast discussion, Jul 11, 3:29 PM MDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT THU JUL 11 2002

NOT MUCH HAS CHANGED SINCE PREVIOUS FORECAST...EXPECTED ANOTHER
ROUND F THE SHOWERS AND THUNDERSTORMS ACROSS THE CWA AGAIN THIS
EVENING...AFTER SUNSET SHOULD BEGIN TO SEE A DECREASE IN THE
ACTIVITY.  AS UPR LVL RDG BEGINS TO BUILD INTO THE STATE FROM THE
NORTHWEST SHOULD BEGIN TO SEE A DECREASE IN AREAL COVERAGE OF THE
SHOWER AND THUNDERSTORM ACTIVITY ACROSS CWA THROUGH THE WEEKEND.
STILL CANNOT RULE OUT AN OCCASIONAL SHOWER OR THUNDERSTORM ACROSS THE
CWA THROUGH THE REMAINDER OF THE SHORT TERM FORECAST.  PLENTY OF LOW
LEVEL MOISTURE TO HANG AROUND...SO AFTERNOON HEATING MAY KICK OFF
SOME ISOLATED ACTIVITY...HOWEVER MORE WIDESPREAD ACTIVITY SHOULD BE
SUPPRESSED BY SUBSIDENCE UNDER THE H5 RDG.

FOR THE EXTENDED...WILL NOT MAKE MAJOR CHANGES.  AVN ADVERTISING AN
UPR LVL LOW MEANDERING AROUND THE STATE...HOWEVER IT DOES NOT SHOW
ANY PROGRESSIVE SIGNS.  THIS LEADS ME TO CONCLUDE THAT MODELS MAY
NOT BE HANDLING THE SITUATION WELL AT ALL...SO AT THIS TIME WILL
NOT MAKE CHANGES TO THE EXTENDED...AS I HAVE NO EVIDENCE TO SUPPORT
SUCH A CHANGE THEREFORE I WILL NOT WAFFLE.

ABQ BB 066/093 066/094 067 16412
SAF BB 058/088 058/089 059 16433
TCC BB 065/089 065/089 066 16321=

.ABQ...NONE.

MARTIN

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:47 AM MDTSevere Thunderstorm WarningABQUnion58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.